MAUDE Adverse Event Report: PENUMBRA, INC. POD5; HCG, KRD

PENUMBRA, INC. POD5; HCG, KRD
Catalog Number RBYPOD5
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01711.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior gluteal artery (sga) using a pod5 and lantern delivery microcatheters (lanterns).During preparation for the procedure, a lantern (f85569) was found to be kinked approximately 30 cm from the proximal end upon removal from packaging.The damage to the lantern was found prior to use, and therefore, it was not used in the procedure.During the procedure, the physician successfully placed one pod and two ruby coils in the target vessel using another lantern (unknown lot number).While advancing a pod5 just beyond the hub of the lantern, the physician experienced resistance; therefore, the lantern containing the pod5 was removed.It was reported that there was no noted damage to the lantern after removal.However, flushing the lantern did not resolve the incident and therefore, it was not used for the remainder of the procedure.The procedure was completed using another pod5, three ruby coils, and a third lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pod5 pusher assembly.The pusher assembly was kinked at approximately 133.0 cm from the proximal end.The pull wire was advanced distal to the distal detachment tip (ddt).The embolization coil was intact with the pusher assembly and had offset coil winds along its length.The introducer sheath was not returned with the device.Conclusions: evaluation of the returned pod5 revealed that the pusher assembly was kinked, the pull wire was advanced distal to the ddt, and the embolization coil had offset coil winds.These kinds of damages were likely a result of forcefully advancing the device against resistance.The complaint indicated that the resistance was experienced inside the lantern while advancing the pod5.The lantern used in the complaint was not returned and the returned pod5 was unable to perform functional testing due to the pusher assembly kink; therefore, the cause of the initial resistance could not be determined.Evaluation of the returned lantern confirmed a kink.If the device is forcefully mishandled during removal from its packaging tray, damage such as a kink may occur.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01711.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior gluteal artery (sga) using a pod5 and lantern delivery microcatheters (lanterns).During preparation for the procedure, a lantern (f85569) was found to be kinked approximately 30 cm from the proximal end upon removal from packaging.The damage to the lantern was found prior to use, and therefore, it was not used in the procedure.During the procedure, the physician successfully placed one pod5 and two ruby coils in the target vessel using another lantern.While advancing a pod5 just beyond the hub of the lantern, the physician experienced resistance; therefore, the lantern containing the pod5 was removed.It was reported that there was no noted damage to the lantern after removal.However, flushing the lantern did not resolve the incident and therefore, it was not used for the remainder of the procedure.The procedure was completed using another pod5, three ruby coils, and a third lantern.There was no report of an adverse effect to the patient.

Brand Name
POD5
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8975139
Report Number3005168196-2019-01710
Device Sequence Number3011683
Product Code HCG
UDI-Device Identifier00814548013787
UDI-Public00814548013787
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/11/2025
Device Catalogue NumberRBYPOD5
Device Lot NumberF79490
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/12/2019
Supplement Date Received by Manufacturer10/08/2019
Initial Report FDA Received Date09/09/2019
Supplement Report FDA Received Date11/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005